Alert archive / Hawaii / High Wind Warnings in 2023

High Wind Warning 5, NWS Honolulu, HI

August 7, 20234 counties in Hawaii

NWS Honolulu, HI issued this high wind warning at Aug 7, 2023, 3:15 AM HST for 4 counties in Hawaii. It took effect at Aug 7, 2023, 6:00 AM HST. It was in force for 45 hr. 37 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 7, 2023, 3:15 AM HST (13:15 UTC)
In effect from
Aug 7, 2023, 6:00 AM HST
Expired
Aug 9, 2023, 3:15 AM HST
In force
45 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 13:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 11:29 PM HSTNON-TSTM WND GST 464 Ese Wahiawa, HIDelayed report. AWOS station PHHI Wheeler Air Force Base.
Aug 7, 11:37 PM HSTNON-TSTM WND GST 473 Ne Waianae, HIDelayed report. Mesonet station WNVH1 Waianae Valley.
Aug 8, 12:04 AM HSTNON-TSTM WND GST 542 Wsw Kamuela, HIDelayed report. AWOS station PHMU Kamuela.
Aug 8, 12:04 AM HSTNON-TSTM WND DMG1 Ne Kalihi, HIPower outages impacting 100s of customers.
Aug 8, 12:13 AM HSTNON-TSTM WND DMG2 W Kamuela, HIPower outages impacting 100s of customers.
Aug 8, 2:00 AM HSTNON-TSTM WND GST 537 Nne Mauna Kea Summit, HIDelayed report. Mesonet station PMLH1 Puu Mali.
Aug 8, 2:30 AM HSTNON-TSTM WND DMGHonolulu, HITree downed blocking roadway.
Aug 8, 3:49 AM HSTNON-TSTM WND GST 556 W Pohakuloa Camp, HIDelayed report. Mesonet station PTRH1 PTA Range 17.
Aug 8, 6:04 AM HSTNON-TSTM WND GST 591 Wnw Pohakuloa Camp, HIDelayed report. AWOS station PHSF Bradshaw Army Airfield.
Aug 8, 8:55 AM HSTNON-TSTM WND GST 5413 Wsw Pohakuloa Camp, HIDelayed report. Mesonet station PKAH1 PTA Kipuka Alala.
Aug 8, 8:56 AM HSTNON-TSTM WND GST 588 Ssw Waikii, HIDelayed report. Mesonet station PKWH1 PTA West.
Aug 8, 11:53 AM HSTNON-TSTM WND GST 452 E Iroquois Point, HIDelayed report. ASOS station PHNL Honolulu Airport.
Aug 8, 1:45 PM HSTNON-TSTM WND GST 538 Sw Naalehu, HISouth Point station on the Big Island reporting wind gusts ranging from around 40 to 50 MPH. Peak reported gust was 53 MPH.
Aug 8, 2:12 PM HSTNON-TSTM WND GST 66Kawaihae, HIKawaihae observation station reporting wind gusts ranging from 50 to 65 MPH. Peak reported gust was 66 MPH.
Aug 8, 2:30 PM HSTNON-TSTM WND GST 48Upolu Airport, HIUpolu Point observation site reporting wind gusts ranging from 35 to 45 MPH. Peak reported gust was 48 MPH.
Aug 8, 2:36 PM HSTNON-TSTM WND GST 492 Nnw Makakilo, HIDelayed report. Mesonet station PLHH1 Palehua.
Aug 8, 2:36 PM HSTNON-TSTM WND GST 492 Nnw Makakilo, HIPalehua station reporting wind gusts ranging from around 35 to 45 MPH. Peak reported gust was 49 MPH.
Aug 8, 3:24 PM HSTNON-TSTM WND GST 581 Sse Kawaihae, HIDelayed report. Mesonet station PERH1 Puhe CS.
Aug 8, 4:29 PM HSTNON-TSTM WND GST 522 Wsw Kamuela, HIDelayed report. AWOS station PHMU Kamuela.
Aug 8, 4:35 PM HSTNON-TSTM WND GST 561 S Waikoloa Village, HIDelayed report. Mesonet station WKVH1 Waikoloa.
Aug 8, 4:35 PM HSTNON-TSTM WND GST 56Waikoloa Village, HIWaikoloa Village RAWS station reporting wind gusts ranging from around 40 to 55 MPH. Peak reported gust was 56 MPH.
Aug 8, 4:35 PM HSTNON-TSTM WND GST 82Kohala Ranch, HIKohala Ranch RAWS station reporting wind gusts ranging from 60 to 80 MPH. Peak reported gust was 82 MPH.
Aug 8, 4:36 PM HSTNON-TSTM WND GST 825 N Waimalu, HIDelayed report. Mesonet station OFRH1 Oahu Forest NWR (USFWS).
Aug 8, 4:55 PM HSTNON-TSTM WND GST 5113 Wsw Pohakuloa Camp, HIDelayed report. Mesonet station PKAH1 PTA Kipuka Alala.
Aug 8, 5:01 PM HSTNON-TSTM WND GST 519 Ssw Volcano, HIPali 2 RAWS station reporting wind gusts ranging from around 35 to 50 MPH. Peak reported gust was 51 MPH.
Aug 8, 5:06 PM HSTNON-TSTM WND GST 47Honolulu Airport, HIThe Honolulu airport is reporting wind gusts ranging from around 30 to 45 MPH. Peak reported gust was 47 MPH.
Aug 8, 5:50 PM HSTNON-TSTM WND GST 582 Nnw Waikii, HIDelayed report. Mesonet station PKMH1 Pta Keamuku.
Aug 8, 5:58 PM HSTNON-TSTM WND GST 49Honolulu Airport, HIDelayed report. PHNL Honolulu Airport peak gust.
Aug 8, 5:59 PM HSTNON-TSTM WND GST 475 S Pohakuloa Camp, HIDelayed report. Mesonet station PTAH1 PTA East.
Aug 8, 6:36 PM HSTNON-TSTM WND GST 571 Ese Kaena Point, HIDelayed report. Mesonet station KKRH1 Kuaokala.
Aug 8, 6:36 PM HSTNON-TSTM WND GST 571 Ese Kaena Point, HIKuaokala station reporting wind gusts ranging from around 35 to 55 MPH. Peak reported gust was 57 MPH.
Aug 8, 7:56 PM HSTNON-TSTM WND GST 548 Ssw Waikii, HIDelayed report. Mesonet station PKWH1 PTA West.
Aug 8, 9:01 PM HSTNON-TSTM WND GST 519 Ssw Volcano, HIDelayed report. Mesonet station PLIH1 Pali 2.
Aug 8, 11:49 PM HSTNON-TSTM WND GST 516 W Pohakuloa Camp, HIDelayed report. Mesonet station PTRH1 PTA Range 17.
Aug 9, 12:35 AM HSTNON-TSTM WND GST 613 N Kawaihae, HIMesonet station KHRH1 Kohala Ranch.
Aug 9, 12:36 AM HSTNON-TSTM WND GST 775 N Waimalu, HIMesonet station OFRH1 Oahu Forest NWR (USFWS).
Aug 9, 12:56 AM HSTNON-TSTM WND GST 488 Ssw Waikii, HIMesonet station PKWH1 PTA West.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2023-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2023-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

131 
WWHW70 PHFO 071315
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
315 AM HST Mon Aug 7 2023

...STRONG AND GUSTY WINDS THROUGH TUESDAY NIGHT...

HIZ003-004-006-007-010-011-015>018-026-027-029-031>034-036>046-
049>052-054-080215-
/O.UPG.PHFO.HW.A.0003.230807T1600Z-230809T1600Z/
/O.NEW.PHFO.HW.W.0005.230807T1600Z-230809T1600Z/
Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North Shore-
Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Kohala-Big Island Interior-
Kauai North-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Koolau Leeward-Molokai Windward-Molokai Southeast-Molokai North-
Molokai West-Molokai Leeward South-Lanai Windward-Lanai Leeward-
Lanai South-Maui Central Valley North-Maui Central Valley South-
South Maui/Upcountry-South Haleakala-Big Island South-
Big Island Southeast-Big Island North-
315 AM HST Mon Aug 7 2023

...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST
WEDNESDAY...

* WHAT...East winds 30 to 45 mph with gusts over 65 mph expected.

* WHERE...Portions of Kauai, Oahu, Molokai, Lanai, Kahoolawe,
  Maui, and the Big Island. 

* WHEN...Through 6 AM HST Wednesday.

* IMPACTS...Damaging winds may blow down trees and power lines and
  damage roofs. Power outages are possible. Travel will be
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving
conditions due to powerful cross winds will pose a serious risk
for drivers, especially for light weight and high profile
vehicles. Loose outdoor items should be brought inside or secured
properly.

&&

$$

HIZ022-028-080215-
/O.UPG.PHFO.HW.A.0003.230807T1600Z-230809T1600Z/
/O.NEW.PHFO.HW.W.0005.230807T1600Z-230809T1600Z/
Haleakala Summit-Big Island Summits-
315 AM HST Mon Aug 7 2023

...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST
WEDNESDAY...

* WHAT...East winds 45 to 55 mph with gusts in excess of 60 mph.

* WHERE...Haleakala and the Big Island summits.

* WHEN...Through 6 AM HST Wednesday.

* IMPACTS...Winds this strong can make driving and walking
  dangerous. The winds can forcefully open doors and damage hinges
  or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$

HIZ009-080215-
/O.UPG.PHFO.HW.A.0003.230807T1600Z-230809T1600Z/
/O.NEW.PHFO.WI.Y.0019.230807T1600Z-230809T1600Z/
Olomana-
315 AM HST Mon Aug 7 2023

...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST
WEDNESDAY...

* WHAT...East winds 25 to 35 mph with gusts over 50 mph.

* WHERE...Olomana.

* WHEN...Through 6 AM HST Wednesday.

* IMPACTS...Winds this strong can tear off shingles, knock down
  tree branches, blow away tents and awnings and make it difficult
  to steer, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$

HIZ001-030-035-047-048-053-080215-
/O.NEW.PHFO.WI.Y.0019.230807T1600Z-230809T1600Z/
Niihau-Kauai East-Koolau Windward-Windward Haleakala-Kipahulu-
Big Island East-
315 AM HST Mon Aug 7 2023

...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST
WEDNESDAY...

* WHAT...Northeast winds 20 to 35 mph with gusts over 50 mph.

* WHERE...Portions of Niihau, Kauai, Oahu, Maui, and the Big 
  Island.

* WHEN...Through 6 AM HST Wednesday.

* IMPACTS...Winds this strong can tear off shingles, knock down
  tree branches, blow away tents and awnings and make it difficult
  to steer, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$
4 follow-up statements
266 
WWHW70 PHFO 080140
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
340 PM HST Mon Aug 7 2023

...STRONG AND GUSTY WINDS THROUGH TUESDAY NIGHT...

HIZ003-004-006-007-010-011-015>018-026-027-029-031>034-036>046-
049>052-054-081445-
/O.CON.PHFO.HW.W.0005.000000T0000Z-230809T1600Z/
Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North Shore-
Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Kohala-Big Island Interior-
Kauai North-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Koolau Leeward-Molokai Windward-Molokai Southeast-Molokai North-
Molokai West-Molokai Leeward South-Lanai Windward-Lanai Leeward-
Lanai South-Maui Central Valley North-Maui Central Valley South-
South Maui/Upcountry-South Haleakala-Big Island South-
Big Island Southeast-Big Island North-
340 PM HST Mon Aug 7 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* WHAT...East winds 30 to 45 mph with gusts over 60 mph.

* WHERE...Across mountain terrain and downslope into leeward
  sections of Kauai, Oahu, Molokai, Lanai, Kahoolawe, Maui, and 
  the Big Island.

* WHEN...Through 6 AM HST Wednesday.

* IMPACTS...Damaging winds may blow down trees and power lines 
  and damage roofs. Power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving
conditions due to powerful cross winds will pose a serious risk
for drivers, especially for light weight and high profile
vehicles. Loose outdoor items should be brought inside or secured
properly.

&&

$$

HIZ022-028-081445-
/O.CON.PHFO.HW.W.0005.000000T0000Z-230809T1600Z/
Haleakala Summit-Big Island Summits-
340 PM HST Mon Aug 7 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* WHAT...East winds 45 to 60 mph with gusts in excess of 80 mph.

* WHERE...Summits of Haleakala, Mauna Kea, and Mauna Loa.

* WHEN...Through 6 AM HST Wednesday.

* IMPACTS...Winds this strong can make driving and walking
  dangerous. The winds can forcefully open doors and damage hinges
  or slam doors shut, possibly causing injuries. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$

HIZ001-009-030-035-047-048-053-081445-
/O.CON.PHFO.WI.Y.0019.000000T0000Z-230809T1600Z/
Niihau-Olomana-Kauai East-Koolau Windward-Windward Haleakala-
Kipahulu-Big Island East-
340 PM HST Mon Aug 7 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* WHAT...Northeast winds 20 to 35 mph with gusts over 50 mph.

* WHERE...Niihau and windward coastal portions of Kauai, Oahu, 
  Maui, and the Big Island.

* WHEN...Through 6 AM HST Wednesday.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$
726 
WWHW70 PHFO 081318
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
318 AM HST Tue Aug 8 2023

...STRONG AND GUSTY WINDS THROUGH EARLY WEDNESDAY...

HIZ003-004-006-007-010-011-015>018-026-027-029-031>034-036>046-
049>052-054-090230-
/O.CON.PHFO.HW.W.0005.000000T0000Z-230809T1600Z/
Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North Shore-
Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Kohala-Big Island Interior-
Kauai North-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Koolau Leeward-Molokai Windward-Molokai Southeast-Molokai North-
Molokai West-Molokai Leeward South-Lanai Windward-Lanai Leeward-
Lanai South-Maui Central Valley North-Maui Central Valley South-
South Maui/Upcountry-South Haleakala-Big Island South-
Big Island Southeast-Big Island North-
318 AM HST Tue Aug 8 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* WHAT...East winds 30 to 45 mph with localized gusts to around 
  60 mph.

* WHERE...Across mountain terrain and downslope into leeward
  sections of Kauai, Oahu, Molokai, Lanai, Kahoolawe, Maui, and 
  the Big Island.

* WHEN...Through 6 AM HST Wednesday.

* IMPACTS...Damaging winds may blow down trees and power lines 
  and damage roofs. Power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving
conditions due to powerful cross winds will pose a serious risk
for drivers, especially for light weight and high profile
vehicles. Loose outdoor items should be brought inside or secured
properly.

&&

$$

HIZ022-028-090230-
/O.CON.PHFO.HW.W.0005.000000T0000Z-230809T1600Z/
Haleakala Summit-Big Island Summits-
318 AM HST Tue Aug 8 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* WHAT...East winds 35 to 55 mph with localized gusts over 65 
  mph.

* WHERE...Summits of Haleakala, Mauna Kea, and Mauna Loa.

* WHEN...Through 6 AM HST Wednesday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$

HIZ001-009-030-035-047-048-053-090230-
/O.CON.PHFO.WI.Y.0019.000000T0000Z-230809T1600Z/
Niihau-Olomana-Kauai East-Koolau Windward-Windward Haleakala-
Kipahulu-Big Island East-
318 AM HST Tue Aug 8 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* WHAT...Northeast winds 20 to 35 mph with localized gusts over 
  50 mph.

* WHERE...Niihau and windward coastal portions of Kauai, Oahu, 
  Maui, and the Big Island.

* WHEN...Until 6 AM HST Wednesday.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$
492 
WWHW70 PHFO 090139
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
339 PM HST Tue Aug 8 2023

...STRONG AND GUSTY WINDS THROUGH WEDNESDAY AFTERNOON...

.Wind Advisories are extended through Wednesday afternoon while
High Wind Warnings will be downgraded to Wind Advisories after 6
AM HST Wednesday morning.

HIZ003-004-006-007-010-011-015>018-026-027-029-031>034-036>046-
049>052-054-091445-
/O.CON.PHFO.HW.W.0005.000000T0000Z-230809T1600Z/
Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North Shore-
Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Kohala-Big Island Interior-
Kauai North-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Koolau Leeward-Molokai Windward-Molokai Southeast-Molokai North-
Molokai West-Molokai Leeward South-Lanai Windward-Lanai Leeward-
Lanai South-Maui Central Valley North-Maui Central Valley South-
South Maui/Upcountry-South Haleakala-Big Island South-
Big Island Southeast-Big Island North-
339 PM HST Tue Aug 8 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* WHAT...East winds 30 to 45 mph with localized gusts to around 
  60 mph.

* WHERE...Across mountain terrain and downslope into leeward 
  sections of Kauai, Oahu, Molokai, Lanai, Kahoolawe, Maui, and 
  the Big Island.

* WHEN...Through 6 AM HST Wednesday.

* IMPACTS...Damaging winds may blow down trees and power lines 
  and damage roofs. Power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving
conditions due to powerful cross winds will pose a serious risk
for drivers, especially for light weight and high profile
vehicles. Loose outdoor items should be brought inside or secured
properly.

&&

$$

HIZ022-028-091445-
/O.CON.PHFO.HW.W.0005.000000T0000Z-230809T1600Z/
Haleakala Summit-Big Island Summits-
339 PM HST Tue Aug 8 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* WHAT...East winds 35 to 55 mph with localized gusts over 65 
  mph.

* WHERE...Summits of Haleakala, Mauna Kea, and Mauna Loa.

* WHEN...Through 6 AM HST Wednesday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$

HIZ001-009-030-035-047-048-053-091445-
/O.EXT.PHFO.WI.Y.0019.000000T0000Z-230810T0400Z/
Niihau-Olomana-Kauai East-Koolau Windward-Windward Haleakala-
Kipahulu-Big Island East-
339 PM HST Tue Aug 8 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...Northeast winds 20 to 35 mph with localized gusts over 
  50 mph.

* WHERE...Niihau and windward coastal portions of Kauai, Oahu, 
  Maui, and the Big Island.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$
687 
WWHW70 PHFO 091315
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
315 AM HST Wed Aug 9 2023

...STRONG AND GUSTY WINDS CONTINUE UNTIL THIS EVENING FOR MOST 
MOUNTAIN AND LEEWARD AREAS...

.The High Wind Warning was cancelled as we transition to more of 
a Wind Advisory level threat category. Wind speeds will continue
to trend lower today and tomorrow as the high pressure center 
north of the islands and Hurricane Dora currently south of the 
state continue to move westward.

HIZ003-006-010-011-015>018-026-031>034-036>046-049>052-054-100215-
/O.CAN.PHFO.HW.W.0005.000000T0000Z-230809T1600Z/
/O.EXA.PHFO.WI.Y.0019.000000T0000Z-230810T0400Z/
Kauai Southwest-Waianae Coast-Central Oahu-Waianae Mountains-
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-
Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-Koolau Leeward-
Molokai Windward-Molokai Southeast-Molokai North-Molokai West-
Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-
South Maui/Upcountry-South Haleakala-Big Island South-
Big Island Southeast-Big Island North-
315 AM HST Wed Aug 9 2023

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...East-northeast winds 25 to 35 mph with gusts around 50 
  mph.

* WHERE...Portions of Kauai, Oahu, Molokai, Lanai, Kahoolawe, Maui
  and Big Island.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$

HIZ004-007-022-027>029-091415-
/O.CAN.PHFO.HW.W.0005.000000T0000Z-230809T1600Z/
Kauai Mountains-Oahu North Shore-Haleakala Summit-
Big Island Interior-Big Island Summits-Kauai North-
315 AM HST Wed Aug 9 2023

...HIGH WIND WARNING IS CANCELLED...

Wind speeds will remain below High Wind Warning thresholds over
the highest summits and therefore the warning was cancelled.

$$

HIZ001-009-030-035-048-053-091415-
/O.CAN.PHFO.WI.Y.0019.000000T0000Z-230810T0400Z/
Niihau-Olomana-Kauai East-Koolau Windward-Kipahulu-
Big Island East-
315 AM HST Wed Aug 9 2023

...WIND ADVISORY IS CANCELLED...

Wind speeds along most windward areas will remain below Wind
Advisory thresholds and therefore the advisory was cancelled.

$$

HIZ047-100215-
/O.CON.PHFO.WI.Y.0019.000000T0000Z-230810T0400Z/
Windward Haleakala-
315 AM HST Wed Aug 9 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...East winds 20 to 35 mph with localized gusts around 50 
  mph.

* WHERE...Windward Haleakala.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$

RCB

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Aug 6, 9:13 PM HST, 6 hours 2 minutes earlier.

Area forecast discussion, Aug 6, 9:13 PM HST, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
913 PM HST Sun Aug 6 2023

.SYNOPSIS...
Moderate to breezy easterly trade winds are forecast to become
strong and gusty late Monday through midweek as Hurricane Dora
passes far to the south. After a few windward showers continue
overnight into Monday, very dry air arriving from the east will
limit rainfall chances Monday through Wednesday. A return of a
more typical trade wind pattern is anticipated Thursday through
the weekend.

&&

.DISCUSSION...
An upper low nearby to the northwest combined with a mid-level
trough and a sufficient amount of low-level moisture will support
scattered light showers favoring windward and mountain locations
continuing into Monday. Satellite imagery showed the leading edge
of a very suppressed and dry airmass approaching from the east,
which marks where the easterly wind surge is located. This drier
air (PWs dipping well below normal) combined with a strong
pressure gradient between Dora passing to the south and high
pressure to the north will support strong and gusty winds late
Monday through midweek. The subsidence inversion is forecast to
dip to around 3000 ft, which is well below normal. This stable/dry
air and low inversion combined with the strong pressure gradient
(50 kt winds shown around the inversion to 850 mb) will support
advisory to warning-level wind speeds late Monday through
Wednesday.

For the second half of the week through the weekend, expect a
return of a more typical trade wind pattern, with windward and
mountain shower coverage increasing.

&&

.AVIATION...
Surface high pressure well to the northeast of the state will
continue to help generate moderate trades across the islands
tonight through Monday morning. Some low level moisture caught up
in the flow will bring scattered to numerous showers to the
windward sides of the islands. Brief periods of MVFR ceilings and
visibility may accompany this activity. Elsewhere, expect isolated
showers. By Monday afternoon, drier air is forecast to filter
into the region and allow shower chances to dwindle.

A tight pressure gradient will develop across the region late
Monday through Wednesday, due to the combination of strong surface
high pressure north and Hawaii and Hurricane Dora passing well
south of Hawaii. This scenario will create strong a gusty trades
across all islands from during the aforementioned period.

There are currently no AIRMETs in effect. However, AIRMET Tango
for moderate turbulence downstream of terrain is expected on
by Monday afternoon due to the strengthening trade winds.

&&

.MARINE...
Trade winds will strengthen through Tuesday as the ridge builds
north of the islands and Hurricane Dora passes south of the
Hawaiian Islands from Monday afternoon through Wednesday morning
on its westward track. Wind speeds will peak on Tuesday with a
Gale Warning in effect over the windier channels and waters around
Maui County and the Big Island, from Monday morning through
Tuesday night. Strong wind speeds and rapidly building rough seas
will occur over the rest of the coastal waters from Monday through
Tuesday night as well. A Small Craft Advisory remains in effect
for the remaining coastal waters.

Surf along east facing shores will quickly ramp up and become
rough through Wednesday due to a combination of very strong
trades, large seas and a moderately sized, moderate period
easterly swell generated from Dora. The largest surf is expected
over the eastern end of the state, where surf heights may approach
warning levels late Monday through Tuesday night. A downward trend
is expected Wednesday through Thursday as trade winds and seas
diminish to more typical conditions.

Surf along south facing shores will remain small through Monday with
background south and southwest swell energy rolling through. A
short to medium period southeast swell will fill in on Tuesday
from Dora as it passes by far to the south. This will be a short
lived event with a peak occurring late Tuesday into early
Wednesday. A small, long period south-southwest swell from the
South Pacific will arrive by Wednesday, south shore surf heights
will approach advisory thresholds from Wednesday into Thursday,
before diminishing through the end of the week.

&&

.FIRE WEATHER...
Critical fire weather conditions are highly likely beginning
Monday. Dry, stable, and strong and gusty trades are expected as
deep high pressure to the north moves in tandem with Hurricane
Dora, which is forecast to pass well south of the islands.
Conditions could develop as early as Monday, but Tuesday has the
greatest potential as the Keetch Byram Drought Index (KBDI) is
expected to reach near or just above the 600 mark. Additionally,
models show leeward relative humidity falling below 45 percent. A
Fire Weather Watch is now in effect from Monday morning through
late Tuesday night for leeward portions of the islands, where
critical fire conditions are most likely to develop.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday morning through late Tuesday
night for Kauai Leeward-Oahu South Shore-Waianae Coast-Oahu
North Shore-Olomana-Central Oahu-Waianae Mountains-Molokai
Leeward-Lanai Makai-Lanai Mauka-Maui Leeward West-Maui Central
Valley-Leeward Haleakala-Kona-South Big Island-Kohala.

High Wind Watch from Monday morning through late Tuesday night
for Kauai Leeward-Kauai Mountains-Waianae Coast-Oahu North Shore-
Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Haleakala Summit-Kohala-Big
Island Interior-Big Island Summits-Kauai North-Kauai South-East
Honolulu-Honolulu Metro-Ewa Plain-Koolau Leeward-Molokai-Lanai
Windward-Lanai Leeward-Lanai South-Maui Central Valley North-
Maui Central Valley South-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-Big Island North.

Gale Warning from 6 AM Monday to 6 AM HST Wednesday for Maalaea
Bay-Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-
Big Island Southeast Waters.

Small Craft Advisory from 6 AM Monday to 6 AM HST Wednesday for
all remaining Hawaiian waters.

&&

DISCUSSION...Vaughan
AVIATION...Kino
MARINE...TS
FIRE WEATHER...Vaughan

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:33 PM HSTGale WarningHFO3 days
Aug 6, 3:33 PM HSTSmall Craft AdvisoryHFO4 days
Aug 7, 3:15 AM HSTRed Flag WarningHFO66 hr
Aug 7, 3:15 AM HSTWind AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao66 hr
Aug 7, 3:37 AM HSTHigh Surf WarningHFOHawaii, Kalawao48 hr

Nearby

High Wind Warnings in Hawaii, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.